- Cancer Information
- Living well
- Living well after cancer
- Coping with side effects
- Tingling or numbness in hands or feet
Tingling or numbness in hands or feet
Tingling or numbness in the hands or feet (peripheral neuropathy) is a common side effect of chemotherapy. It may last for a few months after treatment finishes or it may be permanent.
Peripheral neuropathy can be painful, annoying and frustrating. It may make it difficult for you to return to normal hobbies and activities. There is no proven treatment to repair nerve damage. Talk to your GP about treatments that may help you deal with the symptoms. You can also see a physiotherapist or occupational therapist for exercises to help you carry out your daily activities.
The lack of feeling in your hands and feet can cause safety problems, such as a greater risk of falling over. See the following tips for some ways to protect yourself and others.
- Check the water temperature in your home to avoid burns.
- Use gloves to protect your hands while doing housework or washing dishes.
- Wear well-fitting shoes with non-slippery soles.
- Clear walkways of hazards and avoid using rugs.
- Use non-slip rubber mats in showers and baths.
- Regularly check your feet for minor injuries or see a podiatrist.
- If feeling in your feet is severely affected and you can’t feel the pedals in the car, ask someone else to drive for you.
Dr Haryana Dhillon, Senior Research Fellow, Centre for Medical Psychology & Evidence-based Decision-making, School of Psychology, University of Sydney, NSW; Polly Baldwin, 13 11 20 Consultant, Cancer Council SA; Jessica Barbon, Dietitian, Southern Adelaide Health Network, SA; Dr Anna Burger, Liaison Psychiatrist and Senior Staff Specialist, Psycho-oncology Clinic, Canberra Region Cancer Centre, ACT; Elizabeth Dillon, Social Worker, Peter MacCallum Cancer Centre, VIC; Prof Paul Glare, Chair in Pain Medicineand Director, Pain Management Research Institute, University of Sydney, NSW; Nico le Kinnane, Nurse Coordinator, Gynaecology Services, Peter MacCallum Cancer Centre, VIC; Amanda Piper, Manager, Australian Cancer Survivorship Centre, Peter MacCallum Cancer Centre, VIC; Kyle Smith, Exercise Medicine Research Institute, Edith Cowan University, WA; Aaron Tan, Consumer; Dr Kate Webber, Medical Oncologist and Research Director, National Centre for Cancer Survivorship, NSW. We also thank the health professionals, consumers and editorial teams who have worked on previous editions of this title.
View the Cancer Council NSW editorial policy.
The information on this page is also available for download.
Life after cancer treatment
Programs and support for people who have finished treatment
Cancer Council Online Community
A community forum – a safe place to share stories, get tips and connect with people who understand
ENRICH – a free healthy lifestyle program
A face-to-face exercise and nutrition program for cancer survivors
Managing cancer side effects
Cancer and cancer treatments may cause a range of side effects. They vary depending on the treatments you were given
Staying healthy after treatment
Lifestyle changes that can help keep you in good health
View our publications
Guides and fact sheets for people with cancer, their families and friends